Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Feb 24, 2017, 11:09 PM EST for Wayne County, Kentucky. It was in force for 4 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 24, 2017, 11:09 PM EST (04:09 UTC)
- Expired
- Mar 1, 2017, 4:30 AM EST
- In force
- 4 days
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wayne County, KY
The radar
The Jackson,KY radar (KJKL), 101 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 416 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1770 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
958
WUUS53 KJKL 250409
SVRJKL
KYC231-250445-
/O.NEW.KJKL.SV.W.0001.170225T0409Z-170225T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
1109 PM EST FRI FEB 24 2017
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Wayne County in south central Kentucky...
* Until 1145 PM EST
* At 1108 PM EST, a severe thunderstorm was located near Albany, or
near Byrdstown, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Monticello, Parmleysville, Susie, Barrier, Parnell, Gregory,
Slickford, Ritner, Cabell, Denney, Powersburg, Oil Valley,
Coopersville, Burfield, Kidds Crossing, Hidalgo, Rockeybranch,
Betsey, Delta and Griffin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Cumberland, get away from the water and move
indoors or inside a vehicle.
&&
LAT...LON 3692 8496 3696 8494 3695 8490 3699 8484
3687 8458 3684 8458 3675 8468 3674 8468
3660 8479 3661 8496 3663 8500 3668 8500
3669 8502 3676 8501 3686 8506
TIME...MOT...LOC 0408Z 229DEG 46KT 3666 8507
HAIL...1.00IN
WIND...60MPH
$$
ABE2 follow-up statements
716
WWUS53 KJKL 250430
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
1130 PM EST FRI FEB 24 2017
KYC231-250445-
/O.CON.KJKL.SV.W.0001.000000T0000Z-170225T0445Z/
Wayne KY-
1130 PM EST FRI FEB 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EST
FOR WAYNE COUNTY...
At 1129 PM EST, a severe thunderstorm was located over Monticello,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Monticello, Parmleysville, Oil Valley, Coopersville, Burfield,
Barrier, Parnell, Kidds Crossing, Gregory, Rockeybranch, Slickford,
Betsey, Ritner, Delta, Denney, Griffin, Mill Springs, Mount Pisgah,
Steubenville and Cooper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3692 8496 3696 8494 3695 8490 3699 8484
3687 8458 3684 8458 3675 8468 3674 8468
3660 8479 3674 8494
TIME...MOT...LOC 0429Z 229DEG 46KT 3684 8481
HAIL...1.00IN
WIND...60MPH
$$
ABE908
WWUS53 KJKL 250440
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
1140 PM EST FRI FEB 24 2017
KYC231-250450-
/O.EXP.KJKL.SV.W.0001.000000T0000Z-170225T0445Z/
Wayne KY-
1140 PM EST FRI FEB 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR WAYNE COUNTY WILL EXPIRE AT
1145 PM EST...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3692 8496 3696 8494 3695 8490 3699 8484
3687 8458 3684 8458 3675 8468 3674 8468
3660 8479 3674 8494
TIME...MOT...LOC 0440Z 228DEG 46KT 3690 8472
$$
ABEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 9:49 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Feb 24, 9:49 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 949 PM EST Fri Feb 24 2017 .UPDATE... Issued at 949 PM EST FRI FEB 24 2017 Current conditions feature the area of showers and storms at the CWA doorstep along the I-75 corridor. It seems that no dominant cold pool or organization of the cells in central Kentucky, or Tennessee for that matter has occurred. Thus, with the cap still in place over eastern Kentucky, will be hard pressed to see any severe convection tonight. So have updated to pull the severe wording from the forecast but have left in the mention of strong storms with the potential to produce gusty winds and small hail. Have updated the HWO as well to take out the severe wording and input the mention of strong storms. UPDATE Issued at 713 PM EST FRI FEB 24 2017 Current conditions feature a line of showers and segments of strong to severe thunderstorms in central Kentucky to the west tracking northeast. Fine tuned the pops to account for a more timely arrival into eastern Kentucky. Decided to keep the severe mention in the forecast though, with heating lost and instability becoming more elevated, the cap in place more and more hints at any severe weather in eastern Kentucky will be dependent on what develops in central Kentucky and advects in. Mainly in the form of a squall line or bowing segments. As well, the main threat continues to be damaging winds. Onset into Kentucky may be as soon as 9pm. A new ZFP was sent out to account for these changes. && .SHORT TERM...(This evening through Saturday night) Issued at 517 PM EST FRI FEB 24 2017 South-southwest flow aloft will become more westerly through the short term as a potent storm system plows through the Great Lakes, pulling a trough through the Commonwealth over the next 24 hours. Surface low pressure over Lake Michigan will continue to move off to the northeast, pulling a cold front eastward through the region, and into eastern Kentucky during the overnight. A line of thunderstorms currently developing across the Midwest will move into our forecast area through the overnight period. HRRR timing of the main line of convection has been fairly consistent and generally agrees with what has been advertised. Some thunderstorms could produce severe weather with the main threat being damaging winds. Hail will be a secondary threat and a brief, isolated tornado can not be ruled out. Moisture, or the lack thereof will be the primary limiting factor to severe weather as dew points will top out in the mid 50s ahead of the front. Timing of the cold front through eastern Kentucky will also be a limiting factor. Regardless bulk shear is very impressive with this system, 40-70 kts, with the majority of the shear realized in the lowest 3 km. Thus the potential for bowing cells and line segments will be favored. Surface based instability to support this storm mode is not ideal but does appear to be sufficient. Consequently damaging winds are the primary severe weather threat. This has a distinctive QLCS flavor to it and considering the environment as a whole feel an isolated tornado can not be ruled out, though features of this type tend to be weaker than most and short lived. Low wet bulb temperatures and freezing levels suggest hail will be a possibility as well. Colder air invades the coal fields on Saturday and will set things up for a rather chilly weekend in general. Gusty winds will combine with strong cold air advection to make for a less than optimal day for outdoor activities. .LONG TERM...(Sunday through Friday) Issued at 315 PM EST FRI FEB 24 2017 The extended portion of the forecast will be fairly active, with alternating periods of wet and dry weather and warm and cooler conditions. The period will likely start off dry, with slightly above normal temperatures Sunday and Sunday night. The pattern is then expected to shift on Monday, as a weak warm front moves through the area, bringing persistent southerly flow and warmer air into the region. Rain showers should begin to move into the area from the southwest and west late Sunday night into early Monday morning. The rain will overspread the entire area by late Monday afternoon and early Monday evening, as an area of low pressure moves along what will become a nearly stalled out frontal boundary. This pattern is tentatively expected to persist through late in the day on Tuesday. A wave of low pressure is then forecast to form along the western end of the stalled front Tuesday night. This second area of low pressure is then expected to push eastward on Wednesday, and will drag another cold front across the lower Ohio valley and Tennessee valley regions. This boundary may be just strong enough, and just enough moisture an instability available, for a few thunderstorms to form along and just ahead of the front, as it moves across the region. Once the front moves past us Wednesday night, any thunderstorms should give way to all rain showers. We may even see enough cold air filter in behind the system to allow some snow to mix in with whatever rain is left. The last of this precipitation should be out of the area by late Thursday morning. Thursday and Thursday night should be mostly dry. There is an outside chance that a few rain and snow showers will move across the area along and north of I64 to end the period, with due to uncertainty, this should be taken with a grain of salt. Temperatures in the extended on average will be above average each day, with the warmest days being Monday, Tuesday, and Wednesday, when the highs will be in the 50s and 60s. Closer to normal values should be experienced on Thursday, when the mercury is forecast to max out lower 50s. Nightly lows should be in 30s, 40s, and 50s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) ISSUED AT 713 PM EST FRI FEB 24 2017 Onset of showers and severe thunderstorms will be around 01z across eastern Kentucky and pushing east through 05z. Have updated the TAFs to account for this timing. MVFR to IFR visibility due to the moderate rainfall will be the impacts. a few MVFR cigs will be possibly but most cigs will remain above 3 KFT. Winds will continue to be southwesterly gusting to 25 knots at times. Winds are expected to then increase again tomorrow afternoon with westerly winds gusting up to 25 knots as well. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...SHALLENBERGER SHORT TERM...RAY LONG TERM...AR AVIATION...SHALLENBERGER
Hazardous weather outlook, Feb 24, 9:32 PM EST, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 932 PM EST Fri Feb 24 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-260545- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 932 PM EST Fri Feb 24 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Strong storms are possible tonight. Some storms may produce gusty winds and small hail. Most of the thunderstorm activity will move through the area and into far eastern Kentucky by 3 AM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible late Tuesday night into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. RAY/SHALLENBERGER
In the hours before
Special weather statement, Feb 24, 10:34 PM EST, 35 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1034 PM EST FRI FEB 24 2017
KYZ068-250400-
Rockcastle-
1034 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ROCKCASTLE COUNTY...
At 1034 PM EST, a strong thunderstorm was located near Gum Sulphur,
or 11 miles northwest of Mount Vernon, moving northeast at 60 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Boone, Snider, Climax, Disputanta, Hiatt, Gum Sulphur, Conway,
Wildie, Indian Lakes Park, Roundstone and Brodhead.
THIS INCLUDES Interstate 75 in east central Kentucky between mile
markers 65 and 72.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3748 8444 3747 8438 3750 8435 3752 8436
3754 8435 3753 8430 3752 8430 3752 8427
3751 8427 3753 8423 3752 8421 3746 8419
3736 8449
TIME...MOT...LOC 0334Z 240DEG 50KT 3748 8450
ABESpecial weather statement, Feb 24, 10:56 PM EST, 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1056 PM EST FRI FEB 24 2017
KYZ058-059-069-250430-
Jackson-Estill-Powell-
1056 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT POWELL...ESTILL AND NORTHWESTERN
JACKSON COUNTIES...
At 1055 PM EST, a strong thunderstorm was located near Shirley, or 11
miles southeast of Richmond, moving northeast at 55 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Stanton, Irvine, Clay City, Ravenna, Pilot, Bowen, Kimbrell, Rice
Station, Kings Station, Calloway Crossing, Wiseman Crossing Station,
Virden, Winston, Patsey, Wisemantown, Vaughns Mill, Hardwick, Weedon,
Shirley and Natural Bridge S.p..
THIS INCLUDES Bert T. Combs Mountain Parkway between mile markers 13
and 35.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3790 8387 3790 8377 3782 8364 3773 8370
3748 8419 3749 8421 3756 8416 3757 8409
3764 8413 3767 8409 3774 8410 3775 8408
3778 8411 3781 8408 3782 8410 3788 8400
3793 8397
TIME...MOT...LOC 0355Z 234DEG 49KT 3759 8421
ABEThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 10:34 PM EST | Special Weather Statement | JKL | Rockcastle | 26 min |
| Feb 24, 10:56 PM EST | Special Weather Statement | JKL | Estill, Powell | 34 min |
| Feb 24, 11:28 PM EST | Special Weather Statement | JKL | Estill, Menifee, Powell | 32 min |
| Feb 24, 11:39 PM EST | Special Weather Statement | JKL | Pulaski | 36 min |
| Feb 25, 12:00 AM EST | Special Weather Statement | JKL | Elliott, Lee, Morgan, Wolfe | 30 min |
| Feb 25, 12:06 AM EST | Special Weather Statement | JKL | Jackson, Laurel, Rockcastle | 24 min |
| Feb 25, 12:25 AM EST | Special Weather Statement | JKL | McCreary, Whitley | 35 min |
| Feb 25, 12:27 AM EST | Special Weather Statement | JKL | Owsley | 33 min |
| Feb 25, 12:29 AM EST | Special Weather Statement | JKL | Elliott | 16 min |
| Feb 25, 12:48 AM EST | Special Weather Statement | JKL | Lee, Morgan, Wolfe | 27 min |
| Feb 25, 1:09 AM EST | Special Weather Statement | JKL | Clay | 36 min |
| Feb 25, 2:00 AM EST | Special Weather Statement | JKL | Johnson, Magoffin, Martin | 45 min |
| Feb 25, 2:27 AM EST | Special Weather Statement | JKL | Floyd, Martin | 48 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.